Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society, the Proceedings of the American Mathematical Society (PROC) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Diagonal equivalence to matrices with prescribed row and column sums. II
HTML articles powered by AMS MathViewer

by Richard Sinkhorn PDF
Proc. Amer. Math. Soc. 45 (1974), 195-198 Request permission

Abstract:

Let $A$ be a nonnegative $m \times n$ matrix and let $r = ({r_1}, \cdots ,{r_m})$ and $c = ({c_1}, \cdots ,{c_n})$ be positive vectors such that $\Sigma _{i = 1}^m{r_i} = \Sigma _{j = 1}^n{c_j}$. It is well known that if there exists a nonnegative $m \times n$ matrix $B$ with the same zero pattern as $A$ having the $i$th row sum ${r_i}$ and $j$th column sum ${c_j}$, there exist diagonal matrices ${D_1}$ and ${D_2}$ with positive main diagonals such that ${D_1}A{D_2}$ has $i$th row sum ${r_i}$ and $j$th column sum ${c_j}$. However the known proofs are at best cumbersome. It is shown here that this result can be obtained by considering the minimum of a certain real-valued function of $n$ positive variables.
References
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC: 15A21
  • Retrieve articles in all journals with MSC: 15A21
Additional Information
  • © Copyright 1974 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 45 (1974), 195-198
  • MSC: Primary 15A21
  • DOI: https://doi.org/10.1090/S0002-9939-1974-0357434-8
  • MathSciNet review: 0357434